A heart transplant is a major operation, and there is a risk of several complications.
Some complications can occur soon after the procedure, while others may develop months or even years later.
The main risks associated with a heart transplant are described below.
One of the most common complications of a heart transplant is rejection of the donor heart. This is where the immune system recognises the transplanted heart as foreign and attacks it.
Rejection usually occurs in the days, weeks or months after the transplant, although it can sometimes happen years later.
Immunosuppressant medication can reduce the risk of this happening, but can't always prevent it completely.
Symptoms of rejection can include:
Contact your GP or transplant team as soon as possible if you have these symptoms. Rejection can usually be treated by increasing your dose of immunosuppressant medication.
One of the most serious complications that can occur soon after a heart transplant is that the donated heart fails and doesn't work properly.
This is known as graft failure, or primary graft dysfunction. It occurs in 5-10% of people who've had a heart transplant, and can be fatal.
You'll be closely monitored after your transplant to check for signs of graft failure so treatment can be started as soon as possible.
Treatments for graft failure include:
- using medications to support the new heart
- using a breathing machine (ventilator) to help oxygen reach the blood
- using a mechanical device (ventricular assist device) that takes over the work of the new heart
- using a bypass machine to keep your circulation working until the new heart improves
Some people with graft failure may need to go on the waiting list for another heart transplant if they're otherwise well enough to have the procedure again.
Immunosuppressant side effects
The immunosuppressant medications you need to take to prevent rejection can have a number of significant side effects.
These can include:
Speak to your transplant team if you experience any troublesome side effects. Don't stop taking your medication without getting medical advice first.
Immunosuppressant medication will weaken your immune system and make you more vulnerable to infection.
While taking the medication, it's a good idea to:
- report any possible symptoms of an infection to your GP or transplant team immediately – things to look out for include a high temperature (fever), aching muscles, diarrhoea or headaches
- ensure your vaccinations are up-to-date – speak to your GP or transplant team for advice about any additional vaccines you might need, as some aren't safe if you have a weak immune system
- avoid close contact with anyone who has an infection – even if it's an infection to which you were previously immune, such as chickenpox
To help prevent infection, you may be given antibiotics, antifungal medicine or antiviral medication to take for at least the first few weeks or months after your transplant.
Narrowing and hardening of the blood vessels connected to the donor heart is a common long-term complication of a heart transplant.
The medical term for this complication is cardiac allograft vasculopathy (CAV). It tends to occur several years after the transplant operation.
CAV is potentially serious as it can restrict the supply of blood to the heart, which can sometimes trigger a heart attack or lead to a recurrence of heart failure.
It's therefore recommended you have regular coronary angiographies – a type of X-ray used to study the inside of your heart – to check your heart is receiving enough blood.
Medications can help keep CAV under control if it does develop, but the only cure is to have another heart transplant.